Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Lubbock, TX

May 13, 2016Hockley County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 4:54 PM CDT for Hockley County, Lamb County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 4:54 PM CDT (21:54 UTC)
Expired
May 13, 2016, 5:30 PM CDT
In force
36 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 55 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS54 KLUB 132154
SVRLUB
TXC219-279-132230-
/O.NEW.KLUB.SV.W.0082.160513T2154Z-160513T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMB COUNTY IN NORTHWESTERN TEXAS...
  HOCKLEY COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 530 PM CDT

* AT 454 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LITTLEFIELD... MOVING SOUTHEAST AT 10 MPH. OTHER
  STORMS...INCREASING IN INTENSITY...WERE LOCATE NEAR WHITHARRAL AND
  PEP.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEVELLAND...LITTLEFIELD...ANTON...AMHERST...SPADE...WHITHARRAL...PEP...
  SMYER AND OPDYKE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3377 10259 3408 10250 3391 10209 3350 10209
      3352 10236 3361 10259
TIME...MOT...LOC 2154Z 303DEG 9KT 3392 10245 

HAIL...1.25IN
WIND...60MPH
 
$$

26
3 follow-up statements
681 
WWUS54 KLUB 132205
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT FRI MAY 13 2016

TXC219-279-132230-
/O.CON.KLUB.SV.W.0082.000000T0000Z-160513T2230Z/
LAMB TX-HOCKLEY TX-
505 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN LAMB AND NORTHERN HOCKLEY COUNTIES...

AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WHITHARRAL...OR 10 MILES SOUTH OF LITTLEFIELD...MOVING SOUTHEAST AT
10 MPH. ADDITIONAL STRONG STORMS WERE LOCATE BETWEEN SUDAN AND PEP
AND BETWEEN PEP AND LEVELLAND.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEVELLAND...LITTLEFIELD...ANTON...AMHERST...SPADE...WHITHARRAL...SMYER AND
OPDYKE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3377 10255 3394 10254 3398 10253 3404 10241
      3391 10209 3350 10209 3352 10236 3367 10253
TIME...MOT...LOC 2204Z 304DEG 7KT 3378 10227 

HAIL...1.00IN
WIND...60MPH
 
$$

26
448 
WWUS54 KLUB 132215
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 PM CDT FRI MAY 13 2016

TXC219-279-132230-
/O.CON.KLUB.SV.W.0082.000000T0000Z-160513T2230Z/
LAMB TX-HOCKLEY TX-
515 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LAMB AND NORTHERN HOCKLEY COUNTIES...

AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITHARRAL...OR
12 MILES NORTH OF LEVELLAND...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEVELLAND...LITTLEFIELD...ANTON...WHITHARRAL...SPADE...SMYER AND OPDYKE
WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3375 10251 3394 10247 3397 10233 3391 10209
      3350 10209 3352 10236 3362 10247
TIME...MOT...LOC 2215Z 292DEG 11KT 3375 10243 

HAIL...1.00IN
WIND...60MPH
 
$$

26
895 
WWUS54 KLUB 132224
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
524 PM CDT FRI MAY 13 2016

TXC219-279-132230-
/O.CON.KLUB.SV.W.0082.000000T0000Z-160513T2230Z/
LAMB TX-HOCKLEY TX-
524 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LAMB AND NORTHERN HOCKLEY COUNTIES...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LITTLEFIELD... MOVING SOUTHEAST AT 20 MPH. OTHER MODERATELY STRONG
STORMS WERE LOCATED JUST NORTHWEST OF LEVELLAND AND NEAR SMYER.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEVELLAND...LITTLEFIELD...ANTON...WHITHARRAL...SPADE...SMYER AND OPDYKE
WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3375 10251 3394 10247 3397 10233 3391 10209
      3350 10209 3352 10236 3362 10247
TIME...MOT...LOC 2223Z 334DEG 17KT 3388 10243 

HAIL...0.75IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:54 PM CDT, 2 hours earlier.

Area forecast discussion, May 13, 2:54 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
254 PM CDT FRI MAY 13 2016

.SHORT TERM...
Surface trough at 19Z extended from northwest of Gage, OK southwest
to Tucumcari, NM with a broad Cu field to its southeast. The moist
axis is poised north-to-south in the Rolling Plains where dewpoints
continue to rise each hour, however farther west the earlier upper
50 Tds have since mixed out by 4-8 degrees. This deeper mixing is
occurring within a low-level thermal ridge from Andrews northeast
Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather
stout cap from 760-720mb which may not budge anytime soon given
slightly warmer temps upstream in southeast NM. Gradual deepening of
the mixing layer could compromise this cap in a few spots by late
afternoon, but confidence is much higher in storms developing over
the central and eastern TX Panhandle ahead of a subtle impulse noted
on water vapor imagery. As this impulse reaches the intersection of
the low level moist and thermal axes near AMA, storms should easily
develop and spread slowly south-southeast into our northeastern
counties. Decent 0-6km bulk shear of 30 knots, straight line
hodographs and MLCAPEs of 1500 J/kg should allow for some occasional
supercell modes before outflows consolidate and breed more
multicellular activity through the evening. POPs late this afternoon
continue to favor our far northeast counties until expanding through
the Rolling Plains tonight. With such weak forcing, some of the high
resolution CAMs are showing obvious signs of struggling, although
the 12Z TTU-WRF has what looks to be the most realistic scenario for
storm coverage and evolution through this evening.

Cold front currently racing south through southwest KS should reach
our northern zones near midnight before exiting the southwest South
Plains before daybreak. How well additional storm development occurs
along and behind this front is very unclear. A 40 knot southwest LLJ
may help focus another conglomerate of storms after midnight mainly
off the Caprock as favored by the 18z WPC QPF. Thereafter, stable
surface ridging and unseasonably cool air will drain throughout the
region from NE-SW. Moisture will still reside along the elevated
front, so this weak ascent through saturation could keep showers and
some thunder through mid-morning Saturday before this layer dries
out too much leaving just a shallow stratus layer below. High temps
were cooled off an additional 1-3 degrees as stratus and upslope
winds team together and make for a crisp and cool May day.

.LONG TERM...
Wow, mixed case with punctuation!  Saturday evening will bring with
it a flattening ridge to our west as next storm system tracks
southeastward from the Pacific Northwest.  This system looks to be
quite slow to eject across the Southern Plains with good agreement
amongst the global models showing overhead passage of the trough
axis next Thursday evening.

Back door cold front should largely be through the area by Saturday
evening with best isentropic ascent to the west and south of the
forecast area initially but conditions should be increasingly
favorable during the overnight hours and strong ascent overspreads
the region.  In fact, favorable ascent looks to persist on into
Monday morning.  As southwesterly flow aloft returns, the dryline
will sweep eastward on Monday likely shunting all convection east of
the area. The next cold front is anticipated on Wednesday. Once
again, the GFS is depicting convection along a fast moving cold
front. This is a scenario that is rarely seen here in West Texas.
however, what is possible is potential for postfrontal isentropic
precipitation. Given the NWP wet bias as of late, there is some
skepticism to say the least.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

93/26
Hazardous weather outlook, May 13, 11:34 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT FRI MAY 13 2016

TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE
NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON.
THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD
EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65
MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:08 PM CDTSevere Thunderstorm WarningLUBSwisher21 min
May 13, 5:48 PM CDTSevere Thunderstorm WarningLUBHall27 min
May 13, 6:27 PM CDTSevere Thunderstorm WarningLUBHall48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.